C. EMPACT syndrome
There is no evidence of MRSA septicemia in the case report, and the cutaneous eruption is considerably too widespread to represent simple radiation dermatitis. Gefitinib is certainly associated with a great many cutaneous reactions, including a nonspecific maculopapular eruption (~50%), an acneiform eruption (33%), xerosis or dry skin (~26%), and itching without rash (~9%). However, the photograph clearly depicts annular lesions, some of which have a dusky center, which is typical of erythema multiforme (EM); the patient’s mucosal involvement qualifies him for the designation of Stevens-Johnson syndrome (SJS). The related hypersensitivity reactions—EM, SJS, and toxic epidermal necrolysis (TEN)—are quite rare with gefitinib. Phenytoin (Dilantin)-specific hypersensitivity is almost always characterized by hepatosplenomegaly, lymphadenopathy, arthritis, and significant facial edema, none of which was apparent in this case.
By contrast, an EM- or SJS-like eruption has been well described after the initiation of whole-brain radiotherapy for both primary and metastatic neoplasia, particularly in the presence of prophylactic or therapeutic phenytoin treatment.[2-12] In fact, this phenomenon has been given the acronym EMPACT syndrome: Erythema Multiforme associated with Phenytoin And Cranial radiation Therapy.[8,10-12] Although EM, SJS, and TEN have long been known to be a potential consequence of phenytoin monotherapy,[13,14] this is an uncommon event. It further appears that there is a prominent increase in the rate of such reactions to phenytoin when the agent is used in conjunction with radiotherapy. While this does appear to be a distinct entity, the absolute risk of EMPACT syndrome is quite small. In a retrospective review of 289 patients with brain tumors who received concomitant radiotherapy and anticonvulsants (primarily phenytoin), only a single patient developed EM/SJS.
The exact mechanism by which EM/SJS/TEN occurs in this setting is uncertain. A plausible explanation might involve the fact that radiotherapy can impair T-suppressor cell function sufficiently to boost antibody response to known antigens.[2,8] Thus, whole-brain irradiation may be augmenting the patient’s inherent or idiosyncratic reaction to the drug phenytoin.
The treatment of EMPACT syndrome remains problematic, as both putative etiologic factors may be critical to the patient’s care.[16,17] However, stopping the phenytoin and substituting a different anticonvulsant seems reasonable, as does the short-term administration of corticosteroids to blunt the hyper-reactive dermatosis. In several published cases, no problems ensued in patients whose radiotherapy was resumed following recovery from EM/SJS, as long as the phenytoin was permanently discontinued.